Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 40, NWS Grand Rapids, MI

May 31, 1998Kent County, Mecosta County, Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 31, 1998, 5:02 AM EDT for Kent County, Mecosta County, Montcalm County, Michigan. It was in force for 63 min. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1998, 5:02 AM EDT (09:02 UTC)
Expired
May 31, 1998, 6:05 AM EDT
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Kent County, MI, Mecosta County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:12 AM EDTHail 0.75Kentwood, MI
May 31, 5:20 AM EDTThunderstorm WindParis, MIMichigan State Police EMD's Damage and Injury Assessment Report indicated $86,620 in public damage costs, 110+ homes damaged, and 3 businesses damaged in Mecosta County. Widespread tree and power line damage was reported across the county and power was cut to
May 31, 5:20 AM EDTThunderstorm WindHoward City, MIMichigan State Police EMD's Damage and Injury Assessment Report indicated $453,000 in public damage costs, 23 injuries, 6 individuals being sheltered, 400 homes damaged, 30 homes destroyed, 40 businesses damaged, and 50 vacation residences either damaged or de
May 31, 5:25 AM EDTThunderstorm Wind 70Walker, MIWalker City Police estimated an 80-mph wind gust at city municipal offices.
May 31, 5:25 AM EDTThunderstorm WindSand Lake, MIMichigan State Police EMD's Damage and Injury Assessment Report indicated $4,336,751 in public damage costs, 53 injuries, 63 homes destroyed, 1196 homes damaged, 15 businesses destroyed, and 173 businesses damaged in Kent County, excluding the City of Grand Ra
May 31, 5:29 AM EDTThunderstorm Wind 74Sparta, MIOfficial NWS Cooperative Observer measured an 85-mph wind gust as derecho reached Sparta.
May 31, 5:30 AM EDTThunderstorm Wind 80Sparta, MITrained weather spotter measured a 92-mph wind gust with local anemometer near the intersection of Peach Ridge Road and 10-Mile Road in Alpine Township.
May 31, 5:30 AM EDTThunderstorm WindGrand Rapids, MIMichigan State Police EMD's Damage and Injury Assessment Report indicated $373,000 in public damage costs, 25 homes damaged, and 5 businesses damaged within the City of Grand Rapids. Private damage cost estimates were not available. No injuries were reported i
May 31, 5:39 AM EDTThunderstorm Wind 52Grr South Kent Fld, MIA 60-mph wind gust was measured by the ASOS equipment at the Kent County International Airport, located 8 miles southeast of downtown Grand Rapids.
May 31, 5:40 AM EDTThunderstorm Wind 70Big Rapids, MIMecosta County Emergency Management estimated 80-mph wind gusts associated with derecho in Big Rapids.
May 31, 5:45 AM EDTThunderstorm Wind 61Lowell, MITrained weather spotter estimated 70-mph wind gusts in Lowell.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:45 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WUUS1 KGRR 310903 RRA
SVRGRR
MIC005-081-107-117-133-311005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
502 AM EDT SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCEOLA COUNTY IN CENTRAL LOWER MICHIGAN
  MECOSTA COUNTY IN CENTRAL LOWER MICHIGAN
  MONTCALM COUNTY IN CENTRAL LOWER MICHIGAN
  KENT COUNTY IN SOUTHWESTERN LOWER MICHIGAN
  ALLEGAN COUNTY IN SOUTHWESTERN LOWER MICHIGAN

* UNTIL 605 AM EDT

* AT 459 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR TRAVERSE CITY...
  SOUTHWEST TO MID LAKE MICHIGAN 33 MILES WEST OF SAUGATUCK...MOVING
  EAST NEAR 70 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  REED CITY            AROUND 520 AM EDT
  BIG RAPIDS           AROUND 525 AM EDT
  EVART                AROUND 530 AM EDT
  GRAND RAPIDS         AROUND 530 AM EDT

IN ADDITION...THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE MAIN LINE
OF THUNDERSTORMS BETWEEN MUSKEGON AND ALLEGAN...MOVING NORTHEAST AT
60 MILES AN HOUR.

THIS IS A DANGEROUS WEATHER SITUATION.  WINDS IN EXCESS OF 70 MILES
AN HOUR AND HAIL 3/4 INCH IN DIAMETER HAVE BEEN REPORTED WITH THESE
THUNDERSTORMS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS
CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

BORIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:07 PM EDT, 5 hours 55 minutes earlier.

Area forecast discussion, May 30, 11:07 PM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1107 PM EDT SAT MAY 30 1998

WILL MAKE THIS QUICK SINCE STILL CLEANING UP FROM THIS MORNING.
SHOWERS/STORMS HAVE DEVELOPED ALONG FRONTAL BOUNDARY NOW PUSHING
THROUGH SOUTHERN LOWER...WITH IMPRESSIVE TCU/CB DEVELOPING ALONG
THE SOUTHERN HORIZON.  ONLY UPDATE ATTM WILL BE TO ADD SOME EARLY
CHANCE POPS TO SOUTHERN TWO TIERS OF COUNTIES (MINUS VAN BUREN) TO
ACCOUNT FOR CURRENT REDEVELOPMENT.  REST OF FORECAST FINE FOR
NOW...WILL REASSESS SHORTLY.

BORIS

In the hours before

Special weather statement, May 30, 11:17 PM EDT, 5 hours 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1219 PM EDT SAT MAY 30 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER
MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
AT 1100 PM THIS EVENING... A LINE OF SEVERE THUNDERSTORMS EXTENDED
FROM NORTHWEST WISCONSIN TO SOUTHEAST SOUTH DAKOTA. THIS LINE OF
SEVERE THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO SOUTHWEST
LOWER MICHIGAN AFTER 300 AM THIS SUNDAY MORNING. THESE STORMS WILL
CROSS ALL OF SOUTHWEST LOWER MICHIGAN DURING THE EARLY MORNING HOURS.
SINCE THE AIR ALOFT IS VERY UNSTABLE...SCATTERED THUNDERSTORMS MAY
DEVELOPE OVERHEAD IN SOUTHWEST LOWER MICHIGAN BEFOR THE MAIN LINE OF
STORMS ARRIVES. ANY THUNDERSTORM THAT DOES DEVELOP MAY HAVE WIND
GUSTS TO 40 MPH AND PEA SIZE HAIL. THE STRONGEST STORMS MAY HAVE
WIND GUSTS TO 70 MPH OR GREATER AND HAIL TO 1 INCH IN DIAMATER.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
MOST OF THE STORMS WILL MOVE TO THE EAST NORTHEAST AT 30 TO 40 MPH
BUT THE MAIN SQUALL LINE WILL MOVE EAST SOUTHEAST AROUND 40 TO 50 MPH.
DAMAGING WIND GUSTS THE MAIN THREATS.  AGAIN... THE STRONGEST STORMS
MAY HAVE WIND GUSTS OVER 70 MPH AND HAIL TO ONE INCH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY REQUIRED AFTER 200 AM THIS SUNDAY MORNING
ACROSS SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
Special weather statement, May 30, 11:22 PM EDT, 5 hours 40 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200-

SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1122 PM EDT SAT MAY 30 1998

...SEVERE WEATHER POT
Special weather statement, May 30, 11:22 PM EDT, 5 hours 40 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200-

SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1122 PM EDT SAT MAY 30 1998

...SEVERE WEATHER POT
Special weather statement, May 31, 4:55 AM EDT, 7 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011200-

SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
455 AM EDT SUN MAY 31 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER
MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
AT 450 AM... A LINE OF FAST MOVING SEVERE THUNDERSTORMS STRETCHED FROM
NEAR MANISTEE TO JUST SOUTH OF MILWAUKEE. THESE THUNDERSTORMS WERE AHEAD
OF A COLD FRONT THAT STRETCHED FROM JUST EAST OF GREEN BAY TO MADISON
WISCONSIN. THE AIR MASS AHEAD OF THE COLD FRONT IS VERY UNSTABLE AND
THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHWEST QUARTER OF LOWER
MICHIGAN THIS MORNING. THE COLD FRONT WILL MOVE EAST OF THE AREA THIS
AFTERNOON WHICH WILL END THE THREAT OF THUNDERSTORMS.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THE LINE OF SEVERE THUNDERSTORMS WILL MOVE EAST SOUTHEAST AT 55 TO 60
MPH THIS MORNING AND WILL MOVE EAST OF THE AREA BY 10 AM.
ALTHOUGH HAIL TO ONE INCH IN DIAMETER IS POSSIBLE, THE MAIN THREAT WILL
BE HIGH WINDS. WINDS IN EXCESS OF 75 MPH WILL BE POSSIBLE WITH THE
THUNDERSTORMS.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING ACROSS SOUTHWEST LOWER
MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LASTEST WEATHER INFORMATION CONCERING
THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.
Special weather statement, May 31, 4:55 AM EDT, 7 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011200-

SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
455 AM EDT SUN MAY 31 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER
MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
AT 450 AM... A LINE OF FAST MOVING SEVERE THUNDERSTORMS STRETCHED FROM
NEAR MANISTEE TO JUST SOUTH OF MILWAUKEE. THESE THUNDERSTORMS WERE AHEAD
OF A COLD FRONT THAT STRETCHED FROM JUST EAST OF GREEN BAY TO MADISON
WISCONSIN. THE AIR MASS AHEAD OF THE COLD FRONT IS VERY UNSTABLE AND
THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHWEST QUARTER OF LOWER
MICHIGAN THIS MORNING. THE COLD FRONT WILL MOVE EAST OF THE AREA THIS
AFTERNOON WHICH WILL END THE THREAT OF THUNDERSTORMS.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THE LINE OF SEVERE THUNDERSTORMS WILL MOVE EAST SOUTHEAST AT 55 TO 60
MPH THIS MORNING AND WILL MOVE EAST OF THE AREA BY 10 AM.
ALTHOUGH HAIL TO ONE INCH IN DIAMETER IS POSSIBLE, THE MAIN THREAT WILL
BE HIGH WINDS. WINDS IN EXCESS OF 75 MPH WILL BE POSSIBLE WITH THE
THUNDERSTORMS.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING ACROSS SOUTHWEST LOWER
MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LASTEST WEATHER INFORMATION CONCERING
THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:57 AM EDTSevere Thunderstorm WarningGRROceana33 min
May 31, 3:02 AM EDTSevere Thunderstorm WarningGRRNewaygo63 min
May 31, 3:40 AM EDTSevere Thunderstorm WarningGRRLake, Mecosta, Osceola60 min
May 31, 4:16 AM EDTSevere Thunderstorm WarningGRRMason, Oceana59 min
May 31, 4:16 AM EDTSevere Thunderstorm WarningGRRMuskegon59 min
May 31, 4:38 AM EDTSevere Thunderstorm WarningGRRLake, Newaygo62 min
May 31, 4:38 AM EDTSevere Thunderstorm WarningGRROttawa62 min
May 31, 5:02 AM EDTSevere Thunderstorm WarningGRROsceola63 min
May 31, 5:02 AM EDTSevere Thunderstorm WarningGRRAllegan63 min
May 31, 5:18 AM EDTSevere Thunderstorm WarningGRRBarry, Ionia77 min
May 31, 5:18 AM EDTSevere Thunderstorm WarningGRRClare, Isabella77 min
May 31, 5:18 AM EDTSevere Thunderstorm WarningGRRKalamazoo77 min
May 31, 5:37 AM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Gratiot93 min
May 31, 5:37 AM EDTSevere Thunderstorm WarningGRRCalhoun93 min
May 31, 5:49 AM EDTSevere Thunderstorm WarningGRRIngham, Jackson61 min
May 31, 5:52 AM EDTSevere Thunderstorm WarningGRRVan Buren48 min
May 31, 6:53 AM EDTSevere Thunderstorm WarningGRRIngham, Jackson47 min
May 31, 7:35 AM EDTSevere Thunderstorm WarningGRRIngham40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.